weight gain from hydrocort enema

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

jayce
Regular Member


Date Joined Nov 2007
Total Posts : 382
   Posted 12/30/2007 8:55 PM (GMT -7)   
some of you answered my question that you can gain weight and get moon face from the rectal meds,but what is a taper from these enemas, do you go to every other night , or half a bottle, or each dr has their own method? my daughter has not been using them that long , only about 2 weeks but the face and body are swelling. how long after going off the rectal cort does it take for the swelling to go down? i know she will have to talk to the dr about when she can try to get off the cort, but just curious and the dr is away.
thanks
Mom to 19 year old daughter diagnosed 11/07.
asacol 2 3x daily
colazal 3 3x daily
proctofoam 3x daily
mesalamine enema 1x daily
canasa suppostiories 3x daily (usually doesn't get to do 3)
culturelle probiotic 1 daily
chewable vitamin
hydrocortisone enema at bed tme


Old Hat
Veteran Member


Date Joined Feb 2007
Total Posts : 5136
   Posted 12/30/2007 9:16 PM (GMT -7)   
The flyer that comes with med advises to taper by using on alternate nights for 1 week. See if the doctor agrees with that. I'm surprised that your daughter puffed from using Cortenemas nightly for 2 weeks. I was on them for as long as 3 months in my younger age & did not suffer any swelling, but I weighed ca. 105 lbs. so that might have had something to do with it. How is her appetite? / Old Hat (nearly 30 yrs with left-sided UC; currently on 3 Colazal daily for maintenance of remission)

jayce
Regular Member


Date Joined Nov 2007
Total Posts : 382
   Posted 12/31/2007 6:30 AM (GMT -7)   
Old Hat, my daughter was 105 before the meds, she is now 112, and at 5'2" she has noticed the weight. after all of the diarreah i''m happy she didn't lose weight. but she is sure that it's the cort unless colazol might cause this, but she is a regular exerciser . we were surprised this could happen so fast from enemas. but her face has lost it's cheekbones and her neck is puffy?
how long does it take to lose the puffines if one can go off the cortisone enema?
thanks
Mom to 19 year old daughter diagnosed 11/07.
asacol 2 3x daily
colazal 3 3x daily
proctofoam 3x daily
mesalamine enema 1x daily
canasa suppostiories 3x daily (usually doesn't get to do 3)
culturelle probiotic 1 daily
chewable vitamin
hydrocortisone enema at bed tme


Old Hat
Veteran Member


Date Joined Feb 2007
Total Posts : 5136
   Posted 12/31/2007 1:25 PM (GMT -7)   
I'm guessing she would get rid of it in ca. 3 weeks. It's definitely the steroids that cause puffing; I got moon face during a severe flare when I had to take Prednisone for 3 months. The steroids affect one's water retention in body tissues. Many members have written to this site that they minimized swelling by cutting salt consumption while on steroids, especially Pred. That didn't change anything for me as I generally avoid heavily salted foods/snacks because they irritate my colon. What got rid of my puffiness was tapering off the steroid, no question about cause/effect there! Your daughter will likely get back to her former shape quickly, too. Does the new doctor want to see her after the holidays? If she can sleep thru the night, lie on left-side w/o feeling discomfort, does not have urgency, + only 1-2 bms daily that are pretty well formed, she should be able to reduce meds. The best current available management of remission for left-sided UC is Asacol or Colazal + Rowasa or Canasa. It sounds like your daughter will adjust well but should beware of antibiotics. That's true for many of us UC patients. HAPPY NEW YEAR 2008 to you all & may it bring good health! / Old Hat

jujub
Forum Moderator


Date Joined Mar 2003
Total Posts : 10405
   Posted 12/31/2007 1:39 PM (GMT -7)   
PLEASE, some of us are just way more sensitive to steroids than others, I think. When I was on Entocort, I was told that because it delivers the medication directly to the colon it won't cause so many side effects. I got really bad side effects. Last spring when my orthopedist injected my trigger fingers, I even reacted to that. Thank goodness it was only the mildest side-effect (I didn't sleep for a couple of weeks,) but still it was really unusual to have a systemic reaction to that.
Judy
 
Moderate to severe left-sided UC (21 cm) diagnosed 2001.
Intolerant to Asacol and rectal mesalamine preparations.
On Prednisone then Entocort 2001-2006 with only short periods off. 
Current meds are Colazal, Azathioprine and Remicade.
In remission since April, 2006. Remicade has been my wonder drug.
 


jujub
Forum Moderator


Date Joined Mar 2003
Total Posts : 10405
   Posted 12/31/2007 1:41 PM (GMT -7)   
Oh, and you do realize that the Proctofoam also contains hydrocortisone? So she's getting it from two sources.
Judy
 
Moderate to severe left-sided UC (21 cm) diagnosed 2001.
Intolerant to Asacol and rectal mesalamine preparations.
On Prednisone then Entocort 2001-2006 with only short periods off. 
Current meds are Colazal, Azathioprine and Remicade.
In remission since April, 2006. Remicade has been my wonder drug.
 


jayce
Regular Member


Date Joined Nov 2007
Total Posts : 382
   Posted 1/1/2008 10:03 AM (GMT -7)   
thanks Judy - i know that the procrofoam has it too- i'm so relieved that the bleeding stopped, but she is hoping to get off the cort rectal meds.
Mom to 19 year old daughter diagnosed 11/07.
asacol 2 3x daily
colazal 3 3x daily
proctofoam 3x daily
mesalamine enema 1x daily
canasa suppostiories 3x daily (usually doesn't get to do 3)
culturelle probiotic 1 daily
chewable vitamin
hydrocortisone enema at bed tme

New Topic Post Reply Printable Version
Forum Information
Currently it is Monday, December 18, 2017 2:11 AM (GMT -7)
There are a total of 2,906,657 posts in 318,984 threads.
View Active Threads


Who's Online
This forum has 158323 registered members. Please welcome our newest member, 11:11.
209 Guest(s), 3 Registered Member(s) are currently online.  Details
Aset28, NiceCupOfTea, testuser1234